Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 217, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2008, 3:28 PM EDT for Richland County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2008, 3:28 PM EDT (19:28 UTC)
- Expired
- Jul 23, 2008, 4:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Richland County, OH
The radar
The Cleveland radar (KCLE), 92 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:29 PM EDT | HAIL 0.75 | 2 E Mansfield, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 231928
SVRCLE
OHC139-232015-
/O.NEW.KCLE.SV.W.0217.080723T1928Z-080723T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
328 PM EDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RICHLAND COUNTY IN NORTH CENTRAL OHIO...
* UNTIL 415 PM EDT
* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MANSFIELD...AND MOVING SOUTH AT 39 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BELLVILLE
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4077 8262 4079 8239 4076 8238 4075 8238
4073 8238 4072 8237 4056 8233 4056 8258
TIME...MOT...LOC 1928Z 352DEG 34KT 4069 8249
$$
ASTIFAN2 follow-up statements
000
WWUS51 KCLE 231942
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
341 PM EDT WED JUL 23 2008
OHC139-232015-
/O.CON.KCLE.SV.W.0217.000000T0000Z-080723T2015Z/
RICHLAND OH-
341 PM EDT WED JUL 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN RICHLAND COUNTY...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED ABOUT 7 MILES SOUTHEAST OF MANSFIELD...MOVING SOUTH AT 30
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BELLVILLE AND BUTLER
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED
IN MANSFIELD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
LAT...LON 4077 8262 4079 8239 4076 8238 4075 8238
4073 8238 4072 8237 4056 8233 4056 8258
TIME...MOT...LOC 1941Z 347DEG 26KT 4066 8244
$$
WILLARD000
WWUS51 KCLE 232013
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
413 PM EDT WED JUL 23 2008
OHC139-232023-
/O.EXP.KCLE.SV.W.0217.000000T0000Z-080723T2015Z/
RICHLAND OH-
413 PM EDT WED JUL 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
EXPIRES AT 415 PM EDT...
LAT...LON 4077 8262 4079 8239 4076 8238 4075 8238
4073 8238 4072 8237 4056 8233 4056 8258
TIME...MOT...LOC 2013Z 347DEG 26KT 4043 8237
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:30 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 23, 1:30 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 130 PM EDT WED JUL 23 2008 .SYNOPSIS... A TROUGH WILL ROTATE ACROSS THE LOWER GREAT LAKES TODAY. HIGH PRESSURE WILL MOVE OVER THE AREA THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPPER TROUGH TO SLOWLY SWING ACROSS TODAY LEADING TO SCATTERED SHOWERS AND SOME THUNDERSTORMS...MAINLY EAST TODAY. THE VORT MAX SEEMS STRONG ENOUGH TO KICK OFF SOME SHOWERS ACROSS THE AREA. BEST CHANCE ERIE LAKE SHORE EAST OF CLEVELAND. AS FAR AS TEMPS...LOWERED TEMPS FOR THIS AFTERNOON BY A COUPLE/FEW DEGREES WITH COOL NORTHWEST FLOW. SAT PICTURE REALLY LOOKS LIKE CU HAS DECENT COVERAGE...PARTLY SUNNY LOOKS GOOD FOR THE REST OF THE AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... DRY FORECAST FOR TONIGHT AND THURSDAY AS HIGH PRESSURE MOVES IN. MAJOR FORECAST QUESTION IS WHEN DOES THE NEXT FRONT MOVE THROUGH. GFS/ENSEMBLE HAVE FRONT MOVING THROUGH DURING THE DAY FRIDAY...WHILE THE ECMWF HOLDS OFF UNTIL FRIDAY NIGHT. MODELS HAVE BEEN MUCH TOO FAST PAST FEW DAYS SO LEANING TOWARD THE SLOWER ECMWF. HOWEVER...ENOUGH UNCERTAINTY THAT I LEFT CHC POPS FRI AFTERNOON INTO SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... COLD FRONT SHOULD BE WELL EAST OF THE AREA BY SUNDAY WITH SOME MINOR COOLING. SURFACE HIGH PRESSURE WILL INCREASE ITS INFLUENCE GRADUALLY ON MONDAY INTO TUESDAY WITH SEASONAL TEMPERATURES ANTICIPATED. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... UPPER TROUGH NOW OVER LAKE ERIE AND CONTINUING TO MAKE ONLY SLOW PROGRESS TO THE E. SHRA ASSOCIATED WITH THIS FEATURE SHOULD MOVE ACROSS NE OH AND NW PA THIS AFTERNOON. CHANCES FOR PRECIP WILL BE MINIMAL WEST OF KCLE. DRIER AIR CONTINUES TO WORK IN AND WILL SEE BKN CIGS IN THE EAST QUICKLY GO AWAY THIS EVENING. WIND FORECAST A LITTLE TRICKY WITH MAINLY W TO NW FLOW AT THE MOMENT. EXPECT THE FLOW TO BECOME N ALL AREAS FOR A TIME LATER THIS AFTERNOON AS TROUGH PASSES WITH WEAKENING WINDS DURING THE EVENING. BY MIDNIGHT THE FLOW SHOULD BE LIGHT FROM THE WEST MOST AREAS. VFR CONDITIONS EXPECTED OVERNIGHT WITH JUST SOME FAIR WEATHER CU IN THE E TOWARD THE END OF THE TAF PERIOD. OUTLOOK...VFR CONDITIONS EXPECTED WITH RIDGE BUILDING IN FOR THE END OF THE WORKWEEK. && .MARINE... NW WINDS HAVE PICKED UP TO 15 TO 20 KNOTS OVER THE WEST HALF PUSHING WAVES UP TO 3 TO 5 FEET. THE MARINA AT WALNUT CREEK ALSO REPORTED 4 FOOT WAVES NEAR ERIE BUT WINDS NOT THAT STRONG OVER THERE. JUST IN CASE HAVE ADDED ALL OF NEARSHORE INTO A SMALL CRAFT ADVISORY UNTIL LATE TONIGHT. .PREVIOUS... IN THE WAKE OF A COLD FRONT WINDS OF ABOUT 10 TO 15 KNOTS SHOULD VEER FROM MAINLY WEST TO MAINLY NORTH TONIGHT LIKELY INCREASING TO 10 TO 20 KNOTS WEDNESDAY BEFORE DIMINISHING SOME WED NIGHT INTO THU BEFORE BACKING TO MORE OF A WEST DIRECTION LATER THU AS THE CENTER OF HIGH PRESSURE SHOULD BE OVER SOUTHERN OHIO. THERE IS SOME MODEL DIFFERENCE IN THE TIMING OF THE HIGH SO THE BACKING OF THE WINDS COULD TAKE PLACE AS EARLY AT THU MORNING OR NOT UNTIL THU NIGHT. AS THE HIGH MOVES INTO THE SOUTHEAST LATER FRI THE FLOW SHOULD CONTINUE TO BACK TO A SSW DIRECTION. RIGHT NOW THE LONGER RANGE MODELS ARE IN AGREEMENT IN BRINGING ANOTHER COLD FRONT SE ACROSS LAKE ERIE SAT EVENING WHICH SHOULD MEAN A SW TO NW WIND SHIFT. THE FLOW WITH THIS FRONT LOOKS TO BE ON TRACK FOR ABOUT 20 KT WINDS SO SMALL CRAFT CONDITIONS MAY BE POSSIBLE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR LEZ142>149. && SYNOPSIS...DJB NEAR TERM...DJB/OUDEMAN SHORT TERM...DJB LONG TERM...MULLEN AVIATION...KUBINA MARINE...ADAMS
Hazardous weather outlook, Jul 23, 6:09 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 609 AM EDT WED JUL 23 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-241015- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 609 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 23, 3:23 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
323 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 1 NE SANDUSKY 41.47N 82.70W
07/23/2008 E0.75 INCH ERIE OH AMATEUR RADIO
0159 PM HAIL 1 NE SANDUSKY 41.47N 82.70W
07/23/2008 E0.88 INCH ERIE OH AMATEUR RADIO
0200 PM HAIL SANDUSKY 41.46N 82.71W
07/23/2008 E0.50 INCH ERIE OH AMATEUR RADIO
&&
ADAMSThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:30 PM EDT | Special Marine Warning | CLE | 60 min | |
| Jul 23, 2:00 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 45 min |
| Jul 23, 6:46 PM EDT | Special Marine Warning | CLE | 89 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.